;
Thairath Online
Thairath Online

Does Frequent Use of Inhalers Really Impair Your Sense of Smell? Check Symptoms That Indicate You Should Stop

Life28 Oct 2026 11:53 GMT+7

Share

Does Frequent Use of Inhalers Really Impair Your Sense of Smell? Check Symptoms That Indicate You Should Stop

Medicated inhalers help clear the nose and refresh the senses, but frequent, habitual use can irritate the nasal passages. This raises the question: does inhaling medicated balm often actually damage the sense of smell, and what symptoms indicate it’s time to pause usage?

Does frequent inhaler use really cause a loss of smell?

There is no scientific research confirming that frequent use of medicated inhalers leads to loss of smell. However, it can cause nasal irritation or burning in some individuals. Reduced ability to smell may instead result from allergies, sinus infections, or other infections. Meanwhile, the sensation that the inhaler's scent fades with continuous use is likely just temporary olfactory adaptation, not an actual decline in smell function.

Check these 5 abnormal symptoms that indicate you should stop using inhalers.

If you experience any of these unusual symptoms after using an inhaler, stop immediately and observe your condition.

  1. Burning or heat inside the nose may occur if the inhaler is sniffed too close to the nostrils, causing irritation.

  2. Dryness or crusting inside the nose may indicate problems with the nasal mucosa, such as dryness or inflammation, which can have various causes.

  3. Sneezing or a runny nose right after inhaling may be due to irritation or sensitivity to certain ingredients in the inhaler.

  4. Increased nasal congestion compared to usual might be caused by allergies or nasal inflammation. Frequent occurrences warrant further medical evaluation.

  5. Significant reduction in the ability to smell, such as detecting food aromas or surrounding scents noticeably less, requires consulting a doctor for diagnosis.

These symptoms may be linked to allergic rhinitis or sinusitis. If symptoms persist after stopping inhaler use or if there is sudden loss of smell, medical advice should be sought.

Medicated inhalers provide temporary relief and a feeling of clear breathing, but frequent use can irritate the nose in some people. They should be used only when necessary, not continuously throughout the day, and the inhaler tube should not be left inserted in the nostrils to avoid irritation. Additionally, inhalers should not be shared to prevent disease transmission. If feeling drowsy or tired, it is better to walk, drink water, or rest adequately rather than relying on inhalers.